Wyoming, 2013

Winter Storm in Wyoming, December 1 to 4, 2013

December 1 to 4, 2013 · NWS RIW · 12 events in 12 counties and zones

A long-lived winter storm moved across western and central Wyoming and brought heavy snow to many areas, especially the western mountains. The highest accumulations were in the Salt River and Wyoming ranges where up to 30 inches fell at the Blind Bull SNOTEL.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A long-lived winter storm moved across western and central Wyoming and brought heavy snow to many areas, especially the western mountains. The highest accumulations were in the Salt River and Wyoming ranges where up to 30 inches fell at the Blind Bull SNOTEL. Accumulations of 1 to 2 feet were common across the higher elevations of Yellowstone National Park, and the Teton and Wind River ranges. In the lower elevations, the snow mixed with rain at times, limiting accumulation. Maximum accumulations in the lower elevations topped out around 1 foot in Bondurant and at 7 inches in Green River. The storm was accompanied by gusty northeast wind and arctic temperatures. The two combined to create wind chill readings well below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 1, 3:13 AM MST, 47 minutes earlier.

Area forecast discussion, Dec 1, 3:13 AM MST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
313 AM MST SUN DEC 1 2013

.SHORT TERM...SUNDAY THROUGH TUESDAY NIGHT

IN CONTRAST TO MY LAST STRING OF SHIFTS THAT WERE DEAD AS A
DOORNAIL...THIS LOOKS TO BE QUITE AN ACTIVE ONE WITH SNOW...WIND AND
SOME VERY COLD AIR MOVING INTO THE AREA. TO BETTER SUMMARIZE...WE
WILL DIVIDE THE DISCUSSION INTO WEST OF THE DIVIDE AND EAST OF
DIVIDE.

WEST OF THE DIVIDE...THE STORM WILL ARRIVE THERE FIRST. THE FIRST
BATCH OF WARM ADVECTION SNOW MOVED THROUGH THE AREA THIS EVENING
WITH A QUICK INCH OF SNOW IN SOME LOCATIONS. HOWEVER...THE RADAR HAS
REALLY QUIETED DOWN AT THIS POINT WITH THE NEXT BATCH STILL A WAYS
OFF. AS A RESULT...WE HAVE LOWERED POPS AND QPF A BIT THROUGH 11 AM
TODAY. THE NEXT BATCH OF STEADIER AND HEAVIER PRECIPITATION
ASSOCIATED WITH THE NEXT SHORT WAVE AND AIDED BY THE RIGHT REAR QUAD
OF A JET STREAK MOVING BY TO THE NORTH WILL SPREAD SNOW...SOME HEAVY
ACROSS THE WEST. WE WILL HOIST A WINTER STORM WARNING FOR THE AREAS
PREVIOUSLY UNDER A WATCH STARTING AT 11 AM RATHER THAN 5 AM WITH
ONLY LIGHT SNOW EXPECTED BEFORE THAT. THERE COULD BE ANOTHER BRIEF
LULL IN THE SNOW LATER THIS EVENING AND TONIGHT WITH THE BEST
DYNAMICS MOVING OUT BEFORE PICKING UP AGAIN DURING THE DAY ON
MONDAY. WE AGREE WITH THE PREVIOUS SHIFT THAT ANOTHER BURST OF VERY
HEAVY SNOW WILL OCCUR LATER MONDAY AFTERNOON AND MONDAY EVENING WITH
THE ARCTIC FRONT DROPPING SOUTHWARD ACROSS THE AREA AIDED BY A 125
KNOT JET STREAK MOVING INTO THE AREA. THE PREVIOUS DISCUSSION ALSO
MENTIONED THE SNOW MAY TAPER OFF EARLIER AND WE AGREE WITH THAT. THE
STEADY SNOW SHOULD SHUT OFF AFTER THE PASSAGE OF THE ARCTIC FRONT SO
WE WILL END THE WARNING AT 5 AM ON TUESDAY. WE MADE FEW CHANGES PAST
TUESDAY WITH MAINLY LIGHT SNOW SHOWERS CONTINUING THROUGH TUESDAY
NIGHT. TEMPERATURES WILL BE VERY COLD AS WELL WITH FALLING
TEMPERATURES DURING THE DAY A REAL POSSIBILITY WITH THE STRONG COLD
ADVECTION. WITH THIS STORM...SOME FAVORED MOUNTAIN AREAS COULD BE
LOOKING AT 2 TO 3 FEET OF NEW SNOW WITH THIS STORM.

EAST OF THE DIVIDE...A MORE COMPLEX FORECAST ACROSS THIS AREA. TODAY
LOOKS TO BE A DRY DAY WITH THE EXCEPTION OF THE BIGHORN RANGE WHERE
SOME SNOW MAY FALL WITH THE PASSAGE OF THE FIRST SHORTWAVE. WITH THE
PRESSURE GRADIENT TIGHTENING AND 700 MILLIBAR WINDS INCREASING WINDS
WILL INCREASE THROUGH THE DAY ACROSS FAVORED AREAS LIKE THE
SOUTHWESTERN WIND CORRIDOR AS WELL AS DOWNWIND OF THE ABSAROKAS.
THIS INCLUDED EVERYONES FAVORITE CROSSROAD...CLARK. THE STRONGEST
WINDS STILL LOOK TO BE LATE TONIGHT AND TOMORROW MORNING FOR AREAS
DOWNWIND OF THE ABSAROKAS...THIS TIME POSSIBLY INCLUDING MORE
POPULATED AREAS LIKE CODY. ACROSS THE WIND CORRIDOR THE THREAT OF
STRONG WINDS WILL CONTINUE THROUGH THE DAY ON MONDAY...INCLUDING
CASPER AS 50 TO 60 KNOT 700 MILLIBAR WINDS MIX TO THE SURFACE. WITH
THE STRONG DOWNSLOPING FLOW...EXPECT A MAINLY DRY AND MILD DAY FOR
MOST AREAS...ESPECIALLY ACROSS THE SOUTHERN TWO THIRDS OF THIS AREA.
SINCE HIGH WINDS WILL HOLD OFF UNTIL TONIGHT...WE WILL CONTINUE THE
HIGH WIND WATCH FOR NOW.

THE MODELS CONTINUE TO BE IN GOOD AGREEMENT THAT THE ARCTIC FRONT
WILL DROP INTO NORTHERN WYOMING TOWARD SUNSET ON MONDAY EVENING
AND THEN PLUNGE SOUTHWARD ACROSS THE STATE ON MONDAY NIGHT. THE
FRONT WILL LIKELY BE ACCOMPANIED BY A HEAVY BURST OF SNOW AS IT
DROPS SOUTHWARD THROUGH THE NIGHT. TUESDAY WILL BE A SLAP IN THE
FACE FOR PEOPLE AS TEMPERATURES WILL BE 20 AND IN SOME CASES 30
DEGREES COLDER THAN THE PREVIOUS AFTERNOON. WITH STRONG COLD
ADVECTION CONTINUING BEHIND THE FRONT...TEMPERATURES WILL FALL
DURING THE DAY. THE SOURCE OF THIS AIR MASS IS FROM SIBERIA WITH
CROSS POLAR FLOW SETTING UP ACROSS THE AREA. AS FOR SNOW...THERE IS
STILL SOME DISAGREEMENT AS TO SPECIFICS. THERE STILL LOOKS TO BE A
BIT OF OVERRUNNING BUT THE MODELS HAVE BACKED OFF ON AMOUNTS A BIT.
FOR NOW WE LOWERED AMOUNTS SLIGHTLY BUT WITH LACK OF CONSISTENCY BIG
CHANGES WERE NOT MADE. MODELS ALSO DIFFER FOR TUESDAY NIGHT WITH THE
GFS AND EUROPEAN SHOWING SOME DECENT SNOW CREEPING BACK INTO MAINLY
SOUTHERN WYOMING WITH THE LEFT FRONT QUAD OF A JET STREAK. THE NAM
KEEPS THIS FEATURE FURTHER SOUTH AND AS A RESULT THINGS MAINLY DRY.
WITH THE UNCERTAINTY...WE LEFT CONTINUITY ALONE. TUESDAY NIGHT LOOKS
TO BE BITTERLY COLD WITH LOWS FALLING BELOW ZERO...IN SOME CASES
WELL BELOW ZERO BY WEDNESDAY MORNING.

.LONG TERM...WEDNESDAY THROUGH SUNDAY

THE FRIGID ARCTIC AIRMASS WILL REMAIN ENTRENCHED ACROSS THE AREA
THROUGH THIS PERIOD.

LONGWAVE TROUGH WILL BE ORIENTED SW-NE ACROSS THE ROCKIES ON
WEDNESDAY WITH EMBEDDED LOWS OVER NORTHERN MONTANA AND THE EASTERN
GREAT BASIN.  H7 LOW NEAR GJT 12Z WEDNESDAY WILL DRIFT EAST ACROSS
COLORADO...A TREND THAT IS FURTHER SOUTH THAN EARLIER MODEL RUNS AND
WILL PLACE HEAVIEST SNOWFALL SOUTH OF WYOMING.  HOWEVER...WIDESPREAD
LIGHT TO MODERATE SNOW IS EXPECTED ACROSS THE SOUTH INTO CENTRAL
WYOMING WEDNESDAY MORNING WITH THE HIGHEST SNOWFALL RATES ALONG AND
SOUTH OF INTERSTATE 80.  SNOW WILL GRADUALLY TAPER OFF WEST TO EAST
WEDNESDAY AFTERNOON AND EVENING.  COLD ARCTIC AIR WILL CONTINUE TO
SURGE SOUTH INTO THE AREA WEDNESDAY AND WEDNESDAY NIGHT WITH MOST
HIGHS ACROSS THE NORTH FROM NEAR ZERO TO 5 ABOVE...WITH SUB-ZERO
READINGS IN THE MOUNTAINS. LOWS WEDNESDAY NIGHT WILL BE MOSTLY
FROM 10 TO 20 BELOW ZERO WITH 20 TO 30 BELOW READINGS ACROSS
YELLOWSTONE NATIONAL PARK.

HIGH AMPLITUDE CROSS-POLAR FLOW WILL RESULT IN NEARLY CONTINUOUS
RIVER OF ARCTIC AIR FLOWING SOUTH INTO THE REGION THROUGH SATURDAY.
THERE WILL BE A FEW EMBEDDED DISTURBANCES THAT WILL BRING SHOTS OF
FLUFF ACROSS THE AREA...MAINLY THE WESTERN MOUNTAINS...FRIDAY AND
SATURDAY.  FORECAST REFLECTS THE SLOWER MORE AMPLIFIED
ECMWF...BRINGING MAIN CLIPPER ACROSS THE AREA FRIDAY NIGHT AND
SATURDAY.  OTHERWISE...IT LOOKS LIKE WE COULD APPROACH RECORD LOWS
AND ESPECIALLY RECORD LOW HIGHS (MOSTLY SET ACROSS MUCH OF THE AREA
DURING AN EXTENDED COLD SNAP IN 1972) DURING THE FIRST WEEK OF
DECEMBER. THOSE RECORD LOW MAXIMUM TEMPERATURES MOSTLY RANGED
FROM ZERO TO 7 BELOW ON DECEMBER 4-5 IN THE CENTRAL BASINS. EXPECT
ONLY A SLIGHT MODIFICATION OF TEMPERATURES WITH AN INCREASE IN
CLOUDS AND SOME LIGHT SNOW FRIDAY AND SATURDAY.

&&

.AVIATION.../12Z ISSUANCE/

EAST OF THE CONTINENTAL DIVIDE...

VFR CONDITIONS WILL OCCUR TODAY AND TONIGHT AT THE TERMINAL SITES.
SNOW WILL OCCUR OVER THE ABSAROKA AND WIND RIVER MOUNTAINS TODAY AND
TONIGHT WITH MVFR TO IFR CONDITIONS. WINDY CONDITIONS AT THE KCPR
TERMINAL SITE DURING MUCH OF THE PERIOD.

WEST OF THE CONTINENTAL DIVIDE...

SNOW WILL OCCUR OVER MOST OF THE WESTERN MOUNTAINS TODAY AND
TONIGHT. MVFR TO IFR CONDITIONS WILL PREVAIL WITH FREQUENT MOUNTAIN
OBSCURATION. THE KJAC TERMINAL SITE WILL BE IMPACTED BY MVFR AND IFR
CONDITIONS AS WELL. AT KRKS TERMINAL SITE WIND WILL BE THE MAIN
IMPACT TODAY AND TONIGHT AS THE WIND SPEEDS WILL BE ON THE INCREASE.
VFR CONDITIONS ARE FORECAST TO PREVAIL AT KRKS TERMINAL SITE.
&&

.FIRE WEATHER...

MILD AND DRY CONDITIONS ARE EXPECTED EAST OF THE DIVIDE THROUGH
MONDAY. VERY STRONG WEST SOUTHWEST WINDS ARE POSSIBLE FROM ROCK
SPRINGS TO CASPER AS WELL AS ALONG THE EAST SLOPE OF THE CONTINENTAL
DIVIDE AND ADJACENT FOOTHILLS MONDAY. SNOWFALL WILL INCREASE IN
THE WESTERN MOUNTAINS TODAY AND CONTINUE THROUGH MONDAY NIGHT WITH
SEVERAL INCHES OF SNOW LIKELY. BITTERLY COLD WEATHER WILL FILTER
INTO THE AREA MONDAY NIGHT THROUGH TUESDAY NIGHT.
&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM THIS EVENING THROUGH MONDAY AFTERNOON
WYZ019-030.

WINTER STORM WARNING FROM 11 AM THIS MORNING TO 5 AM MST TUESDAY
WYZ001-002-012>014-023>025.

HIGH WIND WATCH FROM THIS EVENING THROUGH MONDAY MORNING WYZ003.

HIGH WIND WATCH FROM LATE TONIGHT THROUGH MONDAY AFTERNOON
WYZ020.

&&

SHORT TERM...HATTINGS
LONG TERM...AEM
AVIATION...AR
FIRE WEATHER...HATTINGS
Hazardous weather outlook, Nov 30, 3:09 PM MST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
309 PM MST SAT NOV 30 2013

WYZ001>020-022>030-011200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
309 PM MST SAT NOV 30 2013

...WINTER STORM WATCHES FOR THE WESTERN MOUNTAINS AND VALLEYS SUNDAY
THROUGH TUESDAY NIGHT....

...HIGH WIND WATCH FOR THE CODY FOOTHILLS LATE SUNDAY NIGHT AND
MONDAY MORNING...
...HIGH WIND WATCH FROM EASTERN SWEETWATER COUNTY THROUGH NATRONA
COUNTY LATER SUNDAY NIGHT THROUGH MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY AND MONDAY...SNOW WILL INCREASE OVER THE WESTERN WYOMING
MOUNTAINS. THIS WILL IMPACT TRAVEL OVER THE MOUNTAIN PASSES IN
WESTERN WYOMING. WIND SPEEDS WILL INCREASE SIGNIFICANTLY SUNDAY NIGHT
AND MONDAY WITH SOME STRONG TO DAMAGING GUSTS POSSIBLE ACROSS EASTERN
SWEETWATER COUNTY INTO NATRONA COUNTY AS WELL AS ALONG THE ABSAROKA
MOUNTAINS AND WIND RIVER MOUNTAINS AND INTO THE IMMEDIATE FOOTHILLS.
WINDS WILL ALSO CAUSE BLOWING SNOW ACROSS THE TETONS AND IN
YELLOWSTONE WHICH MAY POSE A HAZARD TO THOSE WHO HAPPEN TO BE
OUTDOORS.

MONDAY NIGHT THROUGH WEDNESDAY...AN ARCTIC FRONT WILL SPREAD SNOW
SOUTH ACROSS CENTRAL WYOMING MONDAY NIGHT AND ACROSS THE INTERSTATE
80 CORRIDOR TUESDAY.  SNOW COULD BECOME HEAVY AT TIMES TUESDAY
AFTERNOON AND THROUGH WEDNESDAY ACROSS SOUTHERN AND CENTRAL
WYOMING...FROM THE INTERSTATE 80 CORRIDOR ACROSS THE UPPER GREEN
RIVER BASIN...FREMONT AND NATRONA COUNTIES.  ALSO...EXPECT AREAS OF
BLOWING SNOW...LIMITED VISIBILITY AND BITTER COLD WIND CHILL
TEMPERATURES.

THURSDAY THROUGH FRIDAY...AN ARCTIC AIRMASS WILL REMAIN
ENTRENCHED ACROSS THE AREA WITH HIGHS ONLY IN THE SINGLE DIGITS...
ABOVE AND BELOW ZERO...AND LOW TEMPERATURES MOSTLY FROM 10 TO 20
DEGREES BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

In the hours before

Special weather statement, Dec 1, 2:54 AM MST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
254 AM MST SUN DEC 1 2013

WYZ003>011-015>020-022-026>030-020000-
BIGHORN MOUNTAINS SOUTHEAST-BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-
CODY FOOTHILLS-EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SOUTH LINCOLN COUNTY-
SOUTHEAST BIG HORN BASIN-SOUTHEAST JOHNSON COUNTY-
SOUTHWEST BIG HORN BASIN-UPPER GREEN RIVER BASIN-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-
254 AM MST SUN DEC 1 2013

...SNOW AND COLD SPREADING ACROSS THE AREA MONDAY NIGHT INTO
TUESDAY...

LOWER ELEVATIONS EAST OF THE DIVIDE WILL REMAIN MAINLY DRY AND MILD
THROUGH MONDAY...WITH BREEZY TO WINDY CONDITIONS IN TYPICAL WINDY
AREAS. THOSE IN HIGH-PROFILE VEHICLES AND LIGHT TRAILERS EASILY BLOWN
AROUND BY THE WIND ARE URGED TO AVOID MOUNTAIN PASSES...MUCH OF
INTERSTATES 80 AND 25...AS WELL AS HIGHWAY 26 BETWEEN CASPER AND
SHOSHONI...AND HIGHWAY 789 BETWEEN MUDDY GAP AND BEAVER RIM ON
MONDAY.

AN ARCTIC FRONT WILL SPREAD SNOW SOUTH ACROSS CENTRAL WYOMING MONDAY
NIGHT AND ACROSS THE INTERSTATE 80 CORRIDOR TUESDAY. SNOW WILL
ACCOMPANY THIS FRONT AND THE COMBINATION OF SNOW AND WIND COULD
PRODUCE WHITEOUT CONDITIONS AT TIMES.

AN ARCTIC AIRMASS WILL REMAIN ENTRENCHED ACROSS THE AREA THURSDAY
THROUGH NEXT WEEKEND WITH HIGHS ONLY IN THE SINGLE DIGITS...ABOVE AND
BELOW ZERO...AND LOW TEMPERATURES MOSTLY FROM 10 TO 20 DEGREES BELOW
ZERO.  MAKE SURE YOUR HOMES AND VEHICLES ARE PROPERLY WINTERIZED
IN PREPARATION FOR THIS EXTENDED PERIOD OF FRIGID TEMPERATURES.

STAY TUNED FOR FUTURE STATEMENTS AND POSSIBLE ADVISORIES...WATCHES
AND WARNINGS AS THIS ANTICIPATED WINTER WEATHER EVENT UNFOLDS.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm. Local standard time, as filed.

Winter Storm, Salt River & Wyoming Ranges

When
December 1, 4:00 AM MST to December 3, 2:00 AM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

A snowstorm brought widepsread 1 to 2 foot snow totals across the Salt and Wyoming Ranges. The highest amount was 30 inches that was estimated at the Blind Bull Summit SNOTEL site.

Winter Storm, Yellowstone National Park

When
December 1, 6:00 AM MST to December 3, 5:00 AM MST
Where
Yellowstone National Park forecast zone
Reported by
SNOTEL
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

The Two Ocean Plateau SNOTEL estimated 26 inches of snow. In addition, 22 inches of snow was estimated at the SNOTEL at Lewis Lake Divide and 14 inches at the Parker Peak SNOTEL.

Winter Storm, Teton & Gros Ventre Mountains

When
December 1, 6:00 AM MST to December 3, 4:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

The SNOTEL sites at Jackson Hole - Raymer and Grand Targhee reported 21 inches of new snow.

Winter Storm, Jackson Hole

When
December 1, 7:00 AM MST to December 2, 11:00 PM MST
Where
Jackson Hole forecast zone
Reported by
COOP Observer
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

Snow accumulations ranged from 1 to 12 inches across the Jackson Valley. The highest accumulations were reported in the northern portions of the Valley where almost 12 inches were reported west of Moran.

Winter Storm, Wind River Mountains West

When
December 1, 9:00 AM MST to December 3, 12:00 AM MST
Where
Wind River Mountains West forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Numerous SNOTEL stations reported over 1 foot on snow. The maximum amount fell at the Kendall Ranger Station where 26 inches of new snow was estimated.

Winter Storm, Upper Green River Basin Foothills

When
December 1, 10:00 AM MST to December 3, 2:00 AM MST
Where
Upper Green River Basin Foothills forecast zone
Reported by
COOP Observer
Coordinates
42.767, -109.915 (the zone’s center; the record gives no point)

Heavy snow was reported to the north of Pinedale where over 6 inches was measured in many locations. The highest amount reported was 12.9 inches at Bondurant.

Winter Storm, Absaroka Mountains

When
December 1, 11:00 AM MST to December 3, 4:00 AM MST
Where
Absaroka Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

The SNOTEL stations at Beartooth Lake and Evening Star estimated 19 inches of snow. 18 inches of new snow was estimated at the Blackwater SNOTEL.

Winter Storm, Star Valley

When
December 1, 12:00 PM MST to December 3, 12:00 AM MST
Where
Star Valley forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

A trained spotter reported 8 inches of snow at the Star Valley Ranch.

Winter Storm, South Lincoln County

When
December 2, 8:00 PM MST to December 4, 2:00 AM MST
Where
South Lincoln County forecast zone
Reported by
Mesonet
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Winds of 20 to 30 mph combined with snowfall of 5 to 6 inches to create winter storm conditions around Kemmerer.

Winter Storm, Rock Springs & Green River

When
December 2, 11:00 PM MST to December 4, 6:00 AM MST
Where
Rock Springs & Green River forecast zone
Reported by
Public
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

The public reported 7 inches of snow in Green River.

Winter Storm, Flaming Gorge

When
December 2, 11:00 PM MST to December 4, 6:00 AM MST
Where
Flaming Gorge forecast zone
Reported by
Public
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

An estimated 6 inches of snow fell on the southwest side of Flaming Gorge Reservoir between Buckboard Marina and Burntfork.

Winter Storm, East Sweetwater County

When
December 2, 11:00 PM MST to December 4, 7:00 AM MST
Where
East Sweetwater County forecast zone
Reported by
Mesonet
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

Winds of 20 to 30 mph with occasional gusts to 35 mph combined with at least 5 inches of snowfall to create difficult travel conditions on I-80 in eastern Sweetwater County.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481195, 481170, 481186, 481190, 481191, 481197, 481182, 481193, 490127, 481198, 481200, 490113.